Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 23, 2017, 11:19 AM CDT for 5 counties in Iowa. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 11:19 AM CDT (16:19 UTC)
- Expired
- Mar 23, 2017, 11:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, Clay County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 11:26 AM CDT | HAIL 0.88 | 3 Sse Granville, IA | . |
| Mar 23, 11:28 AM CDT | HAIL 1.25 | 4 Se Granville, IA | . |
| Mar 23, 11:31 AM CDT | HAIL 0.88 | 5 Wsw Paullina, IA | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WUUS53 KFSD 231619
SVRFSD
IAC035-041-141-149-167-231645-
/O.NEW.KFSD.SV.W.0003.170323T1619Z-170323T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1119 AM CDT THU MAR 23 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Cherokee County in northwestern Iowa...
Southeastern Sioux County in northwestern Iowa...
Northeastern Plymouth County in northwestern Iowa...
Southwestern Clay County in northwestern Iowa...
O'Brien County in northwestern Iowa...
* Until 1145 AM CDT
* At 1119 AM CDT, a severe thunderstorm was located over Granville,
or 7 miles east of Orange City, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Paullina and Archer around 1130 AM CDT.
Primghar around 1135 AM CDT.
Sutherland around 1140 AM CDT.
Other locations impacted by this severe thunderstorm include Calumet
and Moneta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9539 4289 9539 4285 9598 4302 9605
4324 9538 4291 9536
TIME...MOT...LOC 1619Z 253DEG 51KT 4296 9591
HAIL...1.25IN
WIND...60MPH
$$
MJF2 follow-up statements
738
WWUS53 KFSD 231632
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1132 AM CDT THU MAR 23 2017
IAC035-041-141-149-167-231645-
/O.CON.KFSD.SV.W.0003.000000T0000Z-170323T1645Z/
Cherokee IA-Sioux IA-Plymouth IA-Clay IA-O'Brien IA-
1132 AM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHERN CHEROKEE...SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH...
SOUTHWESTERN CLAY AND O'BRIEN COUNTIES...
At 1131 AM CDT, a severe thunderstorm was located over Paullina, or
15 miles south of Sheldon, moving east at 55 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Primghar around 1140 AM CDT.
Sutherland around 1145 AM CDT.
Other locations impacted by this severe thunderstorm include Calumet
and Moneta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9539 4289 9539 4285 9598 4302 9605
4324 9538 4291 9536
TIME...MOT...LOC 1631Z 253DEG 48KT 4298 9574
HAIL...1.25IN
WIND...<50MPH
$$
MJF013
WWUS53 KFSD 231645
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1145 AM CDT THU MAR 23 2017
IAC035-041-141-149-167-231654-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-170323T1645Z/
Cherokee IA-Sioux IA-Plymouth IA-Clay IA-O'Brien IA-
1145 AM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE...
SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH...SOUTHWESTERN CLAY AND
O'BRIEN COUNTIES WILL EXPIRE AT 1145 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
up to a half inch in diameter is still possible with this
thunderstorm as it moves through eastern O Brien.
LAT...LON 4291 9539 4289 9539 4285 9598 4302 9605
4324 9538 4291 9536
TIME...MOT...LOC 1644Z 252DEG 50KT 4303 9553
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:21 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Mar 23, 6:21 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 621 AM CDT Thu Mar 23 2017 .SHORT TERM...(Today and Tonight) Issued at 338 AM CDT Thu Mar 23 2017 Unsettled weather arrives into the area today. Early this morning, persistent southerly flow continues to pull low level moisture into the region, albeit slowly. Models generally too aggressive in current dew points this morning within their initializations, but suggest that reservoir of 50 dewpoints over Oklahoma will surge northward into the mid- Missouri River valley late this afternoon. Satellite imagery this morning is beginning to showing deeper low level moisture across Kansas and Oklahoma beginning to accelerate northward, with lower ceilings (at or below 1k FT AGL) arriving shortly after daybreak. Today: Arriving stratus will overtake the area through the morning. Broad low level warm advection working with this deepening moisture layer should be sufficient to produce some drizzle potential by late morning. Will also watch an area of strong theta-e advection aloft (AOA 700 mb) that will pivot northeast through the area by mid-day. Steepening mid-lvl lapse rates above this layer may owe to the development of scattered showers or even a few thunderstorms as the lift axis pivots through the CWA. A more concentrated focus in the afternoon develops over west central and central MN. The afternoon hours may feature occasional spits of light rain and/or patchy drizzle. Temperatures will climb into the 50s in many areas, with the warmest readings closer to the 60s focused in South Central SD along axis of a developing inverted trough and northward lifting warm front. This Evening/Overnight: Several areas for convective focus tonight. Along an advancing dry-line over western Kansas, developing surface low over NE Colorado, and then further north late in the evening along the stalled warm front in the mid- Missouri River valley. Models continue to have some discrepancies as far as the northern extent of warm front. 00Z/06Z NAM continues to be the southern outlier, with other models beginning to focus the increasing 50-55 knot LLJ in the evening along a convergence boundary over north central Nebraska by 03z. Lapse rates with the 850:700 mb layer to sharpen over the CWA deeper moisture arrives, and freezing levels hold near 8k ft AGL, so while not a large threat, couldn't discount a few stronger hail producing storms between 03-07Z as they lift northeast along the elevated boundary. High resolution CAMs seems to be shifting towards this soln. The other concern overnight would be with potential for locally heavy rains. PWAT values do spike near 1.15" during the evening, at or above the daily max climatology values for the day. While storms should be fairly progressive along the SW-NE oriented boundary, a few spots could pick up a quick 1-1.5" of rainfall. .LONG TERM...(Friday through Wednesday) Issued at 338 AM CDT Thu Mar 23 2017 Friday: The large upper trough will continue to slide eastward into the lower Missouri River valley on Friday. A rather soggy day is anticipated as lift continues across the 850:700 mb boundary. Thunder chances won't be that high on Friday, with renewed instability flowing over the boundary in the afternoon, could see an isolated rumble south of I-90. Rain slowly pivots away from the area on Friday night, albeit slowly. Saturday-Sunday: Drier air will filter into the Tri-State area for Saturday and Sunday. Temperatures will average near their seasonal normals. Stratus may linger over the eastern half of the day through Saturday. Monday-Thursday: An active pattern continues through next week, but model differences are starting to develop as a greater amount of uncertainty with upper troughing digging into the Western CONUS develops. With most of the focus on the short term, made only minor changes in the extended. Only focused changes were to slightly lower PoPs from Wednesday to Friday given the very high uncertainty with upper troughing. Did not feel categorical PoPs provided by the blends were warranted yet with such high variance in individual solns. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 616 AM CDT Thu Mar 23 2017 Messy aviation forecast for today. We're continuing to watch MVFR and IFR stratus race northward this morning. This stratus will overtake the terminals through the morning. Potential for development of light fog and drizzle by mid-day and this may linger into the early evening. After 00Z convective signals start to increase over northern Nebraska, with convection gradually lifting northeast through the late evening and overnight hours. The prime time for any thunder will be focused from 03-07Z for Sioux Falls, with the window more limited for Sioux City. Low confidence after 06Z, but trends support ceiling and visibility restrictions through daybreak. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous weather outlook, Mar 23, 9:59 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 959 AM CDT Thu Mar 23 2017 MNZ071-SDZ038>040-052>055-057>059-241500- Lincoln MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison- 959 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms may form late this evening and continue into Friday night. The risk of severe storms is low, but any thunderstorm may be capable of producing small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and isolated thunderstorms will continue Friday and end by Saturday morning. Rainfall amounts may approach one inch by Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-013-014-021-022-031-032-MNZ072-080-081-089-090-097-098- NEZ014-SDZ050-056-060>065-068-241500- Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista- Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dakota-Gregory-Moody-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Bon Homme- 959 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms will be possible through the daytime hours, but higher risks of thunderstorms will develop later this evening and overnight. While widespread severe storms are not expected, an isolated strong to severe storm will be possible. The greatest risk for strong storms will be focused from 9pm to 1am. The primary thunderstorm risks overnight will be small hail, with a few storms capable of producing quarter size hail. Locally heavy rain could be possible, and may lead to minor ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and isolated thunderstorms will continue through Friday before ending Saturday morning. Rainfall amounts over the region may approach 2 or more inches in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012-020-NEZ013-SDZ066-067-069>071-241500- Sioux-Plymouth-Dixon-Turner-Lincoln SD-Yankton-Clay SD-Union- 959 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will move across the area this morning, with additional thunderstorms possible later this evening and overnight. While widespread severe storms are not expected, an isolated strong to severe storm will be possible. The greatest risk for strong storms will be through noon today, and again from 9pm to 1am tonight. The primary thunderstorm risks will be small hail, with a few storms capable of producing quarter size hail. Locally heavy rain could be possible, and may lead to minor ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and isolated thunderstorms will continue through Friday before ending Saturday morning. Rainfall amounts over the region may approach 2 or more inches in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Mar 23, 9:42 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 AM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL 2 ESE YANKTON 42.88N 97.36W
03/23/2017 M0.88 INCH YANKTON SD BROADCAST MEDIA
HEAVY RAIN, HAIL, AND FREQUENT LIGHTNING
REPORTED AT WNAX RADIO STATION.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:44 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.